Alert archive / Washington / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Spokane, WA

July 30, 2020

NWS Spokane, WA issued this red flag warning at Jul 30, 2020, 9:43 PM PDT. It took effect at Jul 31, 2020, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2020, 9:43 PM PDT (04:43 UTC)
In effect from
Jul 31, 2020, 2:00 PM PDT
Expired
Jul 31, 2020, 10:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

763 
WWUS86 KOTX 310443
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
943 PM PDT Thu Jul 30 2020

...GUSTY WINDS IN THE KITTITAS VALLEY FRIDAY AFTERNOON AND
EVENING...

Hot and dry conditions are expected today with afternoon 
temperatures warming into the low 100s. Starting late
afternoon...west to northwest winds will increase and channel 
through the Kittitas Valley and spill toward Saddle Mountain. 
Gusts of 30 to 40 mph will be possible. Breezy winds will also 
develop along the Wenatchee River Valley and across the Waterville
Plateau but speeds are expected to be lower with gusts near 25
mph.


WAZ673-677-310545-
/O.CAN.KOTX.FW.A.0003.200731T2200Z-200801T0600Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Central Cascade Valleys (Zone 677)-
943 PM PDT Thu Jul 30 2020

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 673...677.

Breezy winds will develop in the evening hours with speeds 10 to 
15 mph with gusts 20 to 25 mph. This will elevate the potential
for fire spread with any new ignitions but critical thresholds are
not expected.

The National Weather Service in Spokane has cancelled the Fire
Weather Watch.


$$

WAZ676-311800-
/O.UPG.KOTX.FW.A.0003.200731T2200Z-200801T0600Z/
/O.NEW.KOTX.FW.W.0005.200731T2100Z-200801T0500Z/
East Washington South Central Cascade Valleys (Zone 676)-
943 PM PDT Thu Jul 30 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE KITTITAS VALLEY OR FIRE 
WEATHER ZONE 676...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 10 PM PDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area: Fire Weather Zone 676 East Washington South 
  Central Cascade Valleys (Zone 676).

* Winds: Northwest 15 to 25 mph with gusts 30 to 40 mph.

* Relative Humidities: 13 to 20 percent then increasing near 30
  percent in the evening.

* Impacts: The combination of gusty winds and low relative 
  humidity will contribute to fire spread for any new or ongoing 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
279 
WWUS86 KOTX 311603
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
903 AM PDT Fri Jul 31 2020

...GUSTY WINDS ACROSS PORTIONS OF CENTRAL WASHINGTON THIS AFTERNOON
AND EVENING...

Hot and dry conditions are expected today with afternoon
temperatures warming into the low 100s. Starting late afternoon...
west to northwest winds will increase and channel through the
Cascade gaps and spill toward Saddle Mountain and portions of the
Waterville Plateau. Gusts of 30 to 40 mph will be possible. 


WAZ673-677-010500-
/O.EXA.KOTX.FW.W.0005.200731T2100Z-200801T0500Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington Central Cascade Valleys (Zone 677)-
903 AM PDT Fri Jul 31 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
CENTRAL CASCADE VALLEYS AND NORTHERN COLUMBIA BASIN...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 10 PM PDT this evening.

* Affected Area: Fire Weather Zone 673 East Washington Northern
  Columbia Basin and Fire Weather Zone 677 East Washington Central
  Cascade Valleys. Mainly impacting The Wenatchee Valley...along
  Highway 97...the Waterville Plateau...and down towards Beverly
  and Mattawa. 

* Winds: Southwest to west 10 to 15 mph in the early afternoon
  becoming 15 to 25 mph with gusts 30 to 40 mph after 1700 PDT.

* Relative Humidities: 12 to 19 percent increasing to near 30
  percent after 2000 PDT.

* Impacts: The combination of gusty winds and low relative 
  humidity will contribute to fire spread for any new or ongoing 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ676-010500-
/O.CON.KOTX.FW.W.0005.200731T2100Z-200801T0500Z/
East Washington South Central Cascade Valleys (Zone 676)-
903 AM PDT Fri Jul 31 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
KITTITAS VALLEY...

* Affected Area: Fire Weather Zone 676 East Washington South
  Central Cascade Valleys. Mainly impacting the Kittitas Valley
  and down towards Vantage.

* Winds: Northwest 15 to 25 mph with gusts 30 to 40 mph.

* Relative Humidities: 13 to 20 percent then increasing near 30
  percent after 2000 PDT.

* Impacts: The combination of gusty winds and low relative 
  humidity will contribute to fire spread for any new or ongoing 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
697 
WWUS86 KOTX 010454
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
954 PM PDT Fri Jul 31 2020


WAZ673-676-677-010600-
/O.EXP.KOTX.FW.W.0005.000000T0000Z-200801T0500Z/
East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676)-
East Washington Central Cascade Valleys (Zone 677)-
954 PM PDT Fri Jul 31 2020

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR WIND
AND LOW HUMIDITY FOR CENTRAL WASHINGTON...

West winds are expected to gradually diminish tonight and become
less gusty in places like Wenatchee, Vantage, Ellensburg,
Waterville, and Ephrata. Humidity will also gradually increase
overnight as well leading to an end to Red Flag conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 30, 4:03 PM PDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 4:03 PM PDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
403 PM PDT Thu Jul 30 2020

.SYNOPSIS...
Record to near record breaking heat will continue into Friday with
widespread triple digit temperatures. Isolated thunderstorms are
possible tonight up the Cascade Mountain Range. Chances for
thunderstorms will spread eastward across the northern mountains
Friday afternoon and evening. Breezy conditions are also likely
ahead and behind the front tonight into Friday. Although not as
hot, very warm temperatures and dry conditions will continue over
the weekend into Monday. A cold front late Monday will bring
breezy winds and cooler temperatures closer to average.

&&

.DISCUSSION...

...MILD OVERNIGHT TEMPERATURES WITH A RESURGENCE OF DANGEROUS HEAT
ON FRIDAY...

Tonight through Friday night: High resolution models have backed
off on the potential for thunderstorms tonight. There is a weak
wave depicted on water vapor satellite that is currently pushing
across Oregon. There is some cumulus build ups over the higher
terrain in central Oregon, but this looks to remain tied to the
higher terrain. Convective allowing models are consistent with any
surface based convection falling apart quickly as it moves off of
the mountains. That leaves the potential for elevated nocturnal
thunderstorms for the overnight hours. The limited forcing that is
available ahead of the this shortwave disturbance will not overlap
the steepest mid level lapse rates which will be moving into
western Montana. Moisture at mid levels will either not be
sufficient enough or move in too high up in the atmosphere to
result in much mid level instability either. It's looking more and
more like mostly an ACCAS field that will push across with this
disturbance with maybe some isolated dry lightning. Best chances
for this thunderstorm activity would be in the Cascades.

There's another shortwave disturbance that will push up on the
front edge of the ridge of high pressure for Friday afternoon.
This disturbance does look a little bit stronger than the one for
tonight. Dew point temperatures will increase a bit ahead of it
and the nest NAM does show convective initiation in the lee of the
Cascades between 4-6 PM with thunderstorms pushing easterly across
the northern mountain zones into the afternoon. Any convection
that can get going will have the potential to tap into around
1,000 J/kg of surface based CAPE. A very dry sub-cloud layer will
yield high downdraft CAPE with strong outflow winds possible. But,
the big question is, will thunderstorms get initiated or will
this CAPE remained capped. The nested NAM is by far the most
aggressive of the high resolution guidance.

Saturday through Friday: The region is still expected to be under
the influence of the ridge that has brought the triple digit heat to
many locations. Widespread highs in the 90s will continue through
the weekend before beginning dip has a low will begin to move into
the area. The low is still expected to pass through the Inland
Northwest late Monday and early Tuesday and bring a cold front.
Models are in good agreement with each other on the timing. The front
will impact the region with wides along the Cascade Gaps and weak
convective chances for locations in Northern WA and North ID. The
winds will increase the threat of fire spread for the Cascade Gaps.
The speeds expected are 15 to 20 MPH sustained with gusts up to 30
MPH. Model agreement on the possible convection is weak making any
confidence low. It is dependent on how deep the trough can dig
South. Temperatures will dip into the 80s for most on Tuesday and
Wednesday before climbing back into the 90s for the rest of the
period. Overnight lows will see little relief as widespread upper
50s and low 60s expected. /JDC

&&

.AVIATION...
00Z TAFS: VFR conditions will continue through the period for the
TAF sites. Possible band of instability pushing in form the south
around 01-06Z could bring isolated thunderstorms to KMWH-KEAT
areas. Confidence is low on carrying thunder on station. Threat
diminishes by 06Z. /JDC

&&

.FIRE WEATHER...
We will continue to carry a Fire Weather Watch for breezy winds
and low relative humidity for late Friday afternoon and evening.
Strongest winds of 15-25 mph with gusts up to 35 mph will be down
the Kittitas Valley and out into the Vantage to George. The
Wenatchee Valley and Waterville Plateau will see winds to between
10-20 mph with gusts up to 30 mph. These winds will pick up late
in the day and one of the areas of uncertainty is how quickly RHs
will begin to come up in the evening. Temperatures will again peak
in the low 100s with RHs bottoming out in the low to mid teens.
Model guidance shows RHs increasing above critical thresholds by
2000 with dew points a couple of degrees higher compared to today.
That will be cutting it close whether red flag conditions are met
or not for a 2 to 4 hour period. The potential for thunderstorms
will also be monitored after about 1600 in the afternoon from the
lee of the Cascades near Chelan to Republic. Any thunderstorms
that form will then push eastward through the rest of the
afternoon and into the evening. Not much rain would come with thee
storms and will be capable of strong outflow winds with how dry
the sub- cloud layer will be down to the surface. There is a lot
of uncertainty with thunderstorm potential for Friday. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        69 103  65  93  60  94 /  10   0  10   0   0   0
Coeur d'Alene  68 101  64  92  60  93 /   0   0  10   0   0   0
Pullman        68 100  60  89  55  89 /  10   0  10   0   0   0
Lewiston       72 107  70  97  66  97 /  10   0  10   0   0   0
Colville       64 103  60  97  58  96 /   0  10  20  10   0   0
Sandpoint      65  98  63  92  60  91 /   0   0  20  10   0   0
Kellogg        69  98  67  90  64  90 /   0   0  10  10   0   0
Moses Lake     74 107  65  96  61  96 /  10   0  10   0   0   0
Wenatchee      75 106  70  95  66  94 /  10   0   0   0   0   0
Omak           72 106  70  98  65  96 /  10  20  20   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Warning until 8 PM PDT Friday for Lewiston Area.

     Heat Advisory until 8 PM PDT Friday for Coeur d'Alene Area-Idaho
     Palouse.

     Heat Advisory until 8 PM PDT Friday for Central Panhandle
     Mountains-Lewis and Southern Nez Perce Counties-Northern
     Panhandle.

WA...Excessive Heat Warning until 8 PM PDT Friday for Lower Garfield
     and Asotin Counties-Moses Lake Area-Okanogan Highlands-
     Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

     Heat Advisory until 8 PM PDT Friday for Northeast Mountains-
     Spokane Area-Washington Palouse.

     Fire Weather Watch from Friday afternoon through Friday evening
     for East Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington South Central Cascade Valleys (Zone 676).

     Heat Advisory until 8 PM PDT Friday for East Slopes Northern
     Cascades.

&&
Hazardous weather outlook, Jul 30, 6:08 PM PDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
608 PM PDT Thu Jul 30 2020

IDZ001>004-026-027-WAZ032>038-041>044-010115-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
608 PM PDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time other than
hot conditions today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Continued hot conditions with near record high temperatures
on Friday.

WAZ031-010115-
Northeast Blue Mountains-
608 PM PDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of Southeast
Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time other than
hot conditions today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Continued hot conditions with near record high temperatures
on Friday. There is the potential for dry thunderstorms Friday.

Nearby

Red Flag Warnings in Washington, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.